Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 71, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 3, 2007, 7:12 PM CDT for Crawford County, Wisconsin. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2007, 7:12 PM CDT (00:12 UTC)
- Expired
- Jul 3, 2007, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Crawford County, WI
The radar
The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 7:25 PM CDT | TSTM WND GST 60 | Seneca, WI | |
| Jul 3, 7:25 PM CDT | HAIL 1.75 | Seneca, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 6:08 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1400 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 040011
SVRARX
WIC023-040100-
/O.NEW.KARX.SV.W.0071.070704T0012Z-070704T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
712 PM CDT TUE JUL 3 2007
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN SOUTHWEST WISCONSIN...
* UNTIL 800 PM CDT
* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FERRYVILLE...OR ABOUT 10 MILES EAST OF LANSING...AND MOVING
SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OAK RIDGE AND JOY HOLLOW AROUND 720 PM...
HIGHWAY 131 AND COUNTY B AND MOUNT STERLING AROUND 725 PM...
SENECA AND GAYS MILLS AROUND 730 PM...
CROWLEY RIDGE AND PETERSBURG AROUND 735 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4343 9092 4340 9121 4331 9108 4307 9089
4319 9066 4327 9067
$$
043 follow-up statements
000
WWUS53 KARX 040029
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
728 PM CDT TUE JUL 3 2007
WIC023-040100-
/O.CON.KARX.SV.W.0071.000000T0000Z-070704T0100Z/
CRAWFORD WI-
728 PM CDT TUE JUL 3 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CRAWFORD COUNTY...
AT 725 PM CDT...AMATEUR RADIO OPERATORS REPORTED GOLFBALL SIZED HAIL
IN SENECA.
AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MOUNT STERLING...OR 14 MILES EAST OF LANSING...MOVING SOUTHEAST
AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CROWLEY RIDGE AND PETERSBURG AROUND 735 PM...
HORRIGAN RIDGE AROUND 740 PM...
MOUNT ZION AND STEUBEN AROUND 745 PM...
MAPLE RIDGE AND PLUGTOWN AROUND 750 PM...
HARRIS RIDGE AND HIGHWAYS 60 AND 61 AROUND 755 PM...
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4343 9092 4340 9121 4331 9108 4307 9089
4319 9066 4327 9067
$$
04000
WWUS53 KARX 040043
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
743 PM CDT TUE JUL 3 2007
WIC023-040100-
/O.CON.KARX.SV.W.0071.000000T0000Z-070704T0100Z/
CRAWFORD WI-
743 PM CDT TUE JUL 3 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CRAWFORD COUNTY...
AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR PETERSBURG...OR 20 MILES SOUTH OF VIROQUA...MOVING SOUTHEAST AT
25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HARRIS RIDGE AND HORRIGAN RIDGE AROUND 750 PM...
MAPLE RIDGE AND PLUGTOWN AROUND 755 PM...
HIGHWAYS 60 AND 61 AROUND 800 PM...
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4343 9092 4340 9121 4331 9108 4307 9089
4319 9066 4327 9067
$$
04000
WWUS53 KARX 040058
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT TUE JUL 3 2007
WIC023-040108-
/O.EXP.KARX.SV.W.0071.000000T0000Z-070704T0100Z/
CRAWFORD WI-
758 PM CDT TUE JUL 3 2007
...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY EXPIRES AT 800
PM CDT...
THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
LAT...LON 4343 9092 4340 9121 4331 9108 4307 9089
4319 9066 4327 9067
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:40 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 3, 2:40 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 240 PM CDT TUE JUL 3 2007 .SHORT TERM...TONIGHT THROUGH FRIDAY ATTENTION FOCUSED ON CONVECTIVE POTENTIAL TONIGHT...WITH SEVERE CHANCES...RAIN POTENTIAL THROUGH THURSDAY...THEN A REBUILDING RIDGE. AREA CURRENTLY UNDER TORNADO WATCH 477. ACTIVE CONVECTION BLOSSOMING OVER AREA PER RADAR AND SATELLITE IMAGERY. SURFACE OBSERVATIONS INDICATE HUMID AIR POURING IN...WITH DEWPOINTS INTO THE LOWER 70S OVER THE WESTERN HALF OF THE FORECAST AREA AT 18Z. 12Z 03JULY07 MODEL SOLUTIONS SOMEWHAT IN AGREEMENT IN THE INITIAL PERIODS...BUT DIFFER FROM THURSDAY ON. NAM APPEARS TO PUT A BIT TOO MUCH EMPHASIS ON TRAILING SHORT WAVE ENERGY BY THEN. GFS CLOSER TO OTHER MODELS IN KEEPING THIS ENERGY WEAKER AND FURTHER NORTH AND EAST. FOR THIS AFTERNOON/EVENING...AMPLE CAPE BEING BUILT IN WARM AND HUMID AIRMASS...WITH CONVECTION PERCOLATING ACROSS THE FORECAST AREA. COULD SEE SOME OF THESE STORMS INTENSIFY TO SEVERE LEVELS...WITH HAIL AND STRONG WINDS THE MAIN THREATS. HOWEVER...DESPITE WEAK 0-6 KM BULK SHEAR...THERE IS AMPLE LOWER LEVEL SHEAR FOR ROTATING STORMS AND THE POTENTIAL FOR SOME SPIN-UPS. HENCE THE TORNADO WATCH. THE MAIN VORTICITY CENTER DRIVING THIS LOOKS TO MOVE ACROSS THE FORECAST AREA BY MIDNIGHT...TAKING THE BEST CHANCE OF CONVECTION ALONG WITH IT. HOWEVER...WEAKER SHORT WAVE ENERGY TRAILING IT...WITH REMNANT BOUNDARIES...WILL HANG ONTO CHANCES THROUGH THE NIGHT. SURFACE FRONT AND MOST SIGNIFICANT OF THE SHORT WAVE ENERGY LOOKS TO BE SOUTH AND EAST OF THE AREA BY WEDNESDAY. HOWEVER...STILL ANOTHER WEAK SHORT WAVE TROUGH IN THE NORTHWEST FLOW EXPECTED TO DROP INTO WISCONSIN ON WED...WHICH COULD STILL RESULT IN RAIN...ESPECIALLY OVER THE SOUTHEAST. FRONT AND FORCING FAR ENOUGH SOUTH BY WEDNESDAY NIGHT TO PRECLUDE THE NEED FOR ANY POP. ONE LAST SHORT WAVE TROUGH LOOKS TO ROTATE INTO THE WESTERN GREAT LAKES REGION FOR THURSDAY. STILL SOME RESIDUAL MOISTURE LINGERING... AND WITH THE ADVECTION OF COOLER AIR ALOFT COMING IN WITH THE WAVE... SOME CONVECTION IS POSSIBLE...ESPECIALLY OVER THE EASTERN HALF OF THE FORECAST AREA. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT INITIALLY WITH RE- AMPLIFICATION OF THE WEST COAST UPPER RIDGE FOR THE LAST PART OF THE WEEK. BUT AS WE MOVE TOWARD SUNDAY...THE MODELS BEGIN TO DIVERGE AS THE RIDGE FLATTENS AGAIN IN RESPONSE TO SHORT WAVES MOVING THROUGH AND OVER IT. AS THIS FLATTENING OCCURS...A FRONTAL BOUNDARY WILL BEGIN TO SAG SOUTH TOWARD THE FORECAST AREA. HARD TO SAY JUST HOW FAST THIS WILL OCCUR...BUT AT THIS TIME...A MODEL BLEND WOULD SUGGEST THE FRONT WILL GET INTO CENTRAL MN BY MONDAY MORNING...BUT MAY TAKE ALL THE WAY UNTIL LATE TUESDAY TO GET THROUGH THE REGION. AS SUCH...WILL HAVE TO PLACE RAIN CHANCES IN THE FORECAST FROM SUNDAY THROUGH TUESDAY NIGHT. MW && .AVIATION... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO BE AROUND THE TAF SITES INTO THE EVENING HOURS. MVFR CEILINGS EXPECTED NEAR THE STORMS...BUT VISIBILITIES COULD BRIEFLY DROP TO IFR WITH SOME LOCALLY HEAVY DOWNPOURS. WIND GUSTS IN EXCESS OF 40 KNOTS AND HAIL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. THE ACTIVITY IS EXPECTED TO DECREASE IN INTENSITY AND COVERAGE AFTER 01Z AS THE ACTIVITY SLIDES EAST AND SOUTHEAST AHEAD OF AN ADVANCING COLD FRONT. THE FRONT WILL SWITCH THE WINDS FROM THE SOUTHWEST AROUND TO THE NORTHWEST BUT SPEEDS EXPECTED TO REMAIN AROUND 10 KNOTS OR LESS. ONCE THE FRONT GOES THROUGH LOOK FOR VFR CONDITIONS TO RETURN. 04 && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. &&
Hazardous weather outlook, Jul 3, 3:02 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 302 PM CDT TUE JUL 3 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-041100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 302 PM CDT TUE JUL 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ANOTHER AREA OF THUNDERSTORMS MAY DEVELOP OVER THE SOUTHERN SECTIONS OF MINNESOTA AHEAD OF A COLD FRONT AND MOVE INTO THE AREA LATE THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATE TORNADO WILL ALSO BE POSSIBLE. THE MAIN WINDOW FOR SEVERE WEATHER WILL BE FROM 5 PM TO 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL LINGER INTO WEDNESDAY ACROSS MUCH OF THE AREA BEFORE THE FRONT CLEARS THE AREA. SEVERE WEATHER IS NOT EXPECTED...BUT DEADLY LIGHTNING WILL BE POSSIBLE WITH ANY THUNDERSTORM. A WEAK WEATHER SYSTEM ON THURSDAY MAY BRING A SMALL THUNDERSTORM THREAT AGAIN TO THE AREA...BUT THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS...WITH LIGHTNING THE MAIN THREAT. THE NEXT CHANCE FOR THUNDERSTORMS WILL DEVELOP AS A HOT AND HUMID AIRMASS OVERSPREADS THE AREA FOR THE WEEKEND...WITH THUNDERSTORM CHANCES INCREASING AS A FRONT INTERACTS WITH THIS AIRMASS ON SUNDAY. HEAT INDICES THIS WEEKEND MAY BECOME ELEVATED IF PROJECTED TEMPERATURE AND HUMIDITY FORECASTS VERIFY. STAY TUNED FOR FURTHER REFINEMENT ON THE WEEKEND FORECAST IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY STILL BE NECESSARY THIS AFTERNOON AND EVENING...PRIMARILY BETWEEN 5 PM AND 10 PM. SPOTTERS AND SPOTTER GROUPS ARE ENCOURAGED TO MONITOR THE LATEST STATEMENTS...WATCHES AND WARNINGS...IN PREPARATION FOR RAPID DEPLOYMENT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. 04
In the hours before
Local storm report, Jul 3, 5:24 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
524 PM CDT TUE JUL 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL SPARTA 43.94N 90.81W
07/03/2007 E0.25 INCH MONROE WI TRAINED SPOTTER
WIND GUSTS TO 45 MPH HAVE ALSO BEEN REPORTED OVER THE
PAST 5 MINUTES AROUND SPARTA.
&&
SHEALocal storm report, Jul 3, 6:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
653 PM CDT TUE JUL 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND GST 4 N BYRON 44.09N 92.65W
07/03/2007 E58 MPH OLMSTED MN PUBLIC
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:47 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 28 min |
| Jul 3, 9:13 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 77 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.